Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Grand Forks, ND

June 5, 2006Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2006, 2:58 PM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2006, 2:58 PM CDT (19:58 UTC)
Expired
Jun 5, 2006, 4:00 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 173 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:00 PM CDTTSTM WND DMG1 N Rothsay, MNNUMEROUS LARGE BRANCHES BROKEN DOWN IN SHELTER BELTS.
Jun 5, 3:05 PM CDTTSTM WND DMG9 Sw Pelican Rapids, MNNUMEROUS LARGE BRANCHES BROKEN DOWN IN SHELTER BELTS.
Jun 5, 4:05 PM CDTTSTM WND GST 605 Ssw Clitherall, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 051958
SVRFGF
MNC111-167-052100-
/O.NEW.KFGF.SV.W.0036.060605T1958Z-060605T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
258 PM CDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
  THIS INCLUDES THE CITY OF FERGUS FALLS...
  WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 400 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES NORTH OF WENDELL...OR 15 MILES SOUTH OF
  FERGUS FALLS...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES SOUTH OF DALTON AT 315 PM CDT
  8 MILES SOUTHWEST OF PARKERS PRAIRIE AT 400 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4661 9670 4606 9648 4613 9618 4613 9586
      4613 9569 4614 9560 4613 9519 4663 9520

$$

TFGF
2 follow-up statements
000 
WWUS53 KFGF 052038
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
338 PM CDT MON JUN 5 2006

MNC167-052048-
/O.CAN.KFGF.SV.W.0036.000000T0000Z-060605T2100Z/
WILKIN MN-
338 PM CDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR WILKIN COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4660 9622 4614 9623 4613 9618 4613 9586
      4613 9569 4614 9560 4613 9519 4663 9520

$$

MNC111-052100-
/O.CON.KFGF.SV.W.0036.000000T0000Z-060605T2100Z/
OTTER TAIL MN-
338 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR OTTER TAIL COUNTY...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES SOUTHWEST OF PHELPS...OR 10 MILES NORTHEAST OF
FERGUS FALLS...MOVING TO THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMOR AND 6 MILES NORTH OF BATTLE LAKE BY 350 PM CDT
  OTTERTAIL LAKE BY 355 PM CDT
  OTTERTAIL...7 MILES NORTH OF CLITHERALL AND 9 MILES SOUTH OF
  RICHVILLE BY 400 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4660 9622 4614 9623 4613 9618 4613 9586
      4613 9569 4614 9560 4613 9519 4663 9520

$$

TFGF
000 
WWUS53 KFGF 052055
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
355 PM CDT MON JUN 5 2006

MNC111-052105-
/O.EXP.KFGF.SV.W.0036.000000T0000Z-060605T2100Z/
OTTER TAIL MN-
355 PM CDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR OTTER TAIL COUNTY WILL EXPIRE
AT 400 PM CDT...

A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EASTERN 
OTTER TAIL COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4660 9622 4614 9623 4613 9618 4613 9586
      4613 9569 4614 9560 4613 9519 4663 9520

$$

TFGF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:15 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 5, 2:15 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
215 PM CDT MON JUN 5 2006

FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES.

MODELS IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE BLEND FOR
FORECAST.

MID LEVEL CIRCULATION TO PROPAGATE ALONG INTERNATIONAL BORDER
OVERNIGHT REACHING MN ARROWHEAD BY MORNING. ASSOCIATED SURFACE
BOUNDARY ENTERING NW FA EARLY THIS AFTERNOON AND WILL LIKELY BE
FOCUS FOR ADDITIONAL CONVECTION LATER THIS AFTERNOON AND EVENING.
AIRMASS AHEAD OF BOUNDARY SUFFICIENTLY UNSTABLE WITH ML CAPES
EXPECTED TO RISE TO 2000J. CONVECTION ONGOING WITHIN SW-NE
INSTABILITY AXIS FROM EXTREME SE ND TO NEAR BDE. INITIAL CLUSTER
WILL LIKELY BE EXITING FA BY FORECAST ISSUANCE HOWEVER NEW
DEVELOPMENT STARTING OVER SE ND. WILL MAINTAIN HIGHEST POPS ALONG
AND AHEAD OF BOUNDARY. WILL STILL KEEP SOME SMALL POPS GOING BEHIND
BOUNDARY AS AIRMASS STILL UNSTABLE AND MID LEVEL CIRCULATION WILL BE
CROSSING THIS EVENING. SLIGHT COLD ADVECTION AND LOW LEVEL DRYING
OVERNIGHT IN WAKE OF BOUNDARY SO WILL FOLLOW COOLER GFS GUIDANCE
VALUES.

ANY CONVECTION BY MORNING SHOULD BE WELL EAST OF FA. MID LEVEL
RIDGING RECOVERS AND WITH DRYING COLUMN SHOULD SEE PLENTY OF SOLAR.
COLD ADVECTION SHORT LIVED SO TEMPERATURES SHOULD RECOVER BACK ABOVE
AVERAGE.

SECONDARY COLD FRONT WITH A LITTLE STRONGER COLD ADVECTION DROPS
THROUGH FA TUESDAY NIGHT. WITH TIMING LATE AND LITTLE UPPER SUPPORT
FEEL ANY DIURNALLY DRIVEN SHRA SHOULD HAVE DISSIPATED BEFORE
REACHING AREA SO WILL KEEP FORECAST DRY.

HIGH PRESSURE BUILDS IN FOR TUESDAY NIGHT/WEDNESDAY AND BASED ON
COOLER COLUMN WILL SEE MORE AVERAGE TEMPERATURES. A SERIES OF WEAK
SHORTWAVES WILL BEGIN ROUNDING RIDGE INTO FA LATER IN THE DAY
HOWEVER WITH AIRMASS STABLE AND LACK OF BOUNDARIES WILL TRIM BACK ON
POPS AND CONFINED PCPN CHANCES TO LATER IN THE NIGHT WEST OF THE
VALLEY.

SURFACE LOW REACHES WESTERN DAKOTAS THURSDAY AND WITH BOUNDARY
INPLACE ACROSS FA WILL MAINTAIN LOW POPS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jun 5, 7:02 AM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 5, 1:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
153 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             3 SW PUPOSKY            47.65N 94.95W
06/05/2006  E0.75 INCH       BELTRAMI           MN   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 2:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
231 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             3 NW FOXHOME            46.31N 96.35W
06/05/2006  E1.00 INCH       WILKIN             MN   TRAINED SPOTTER

&&

BRAMER
Local storm report, Jun 5, 2:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
241 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             HORACE                  46.76N 96.90W
06/05/2006  E0.75 INCH       CASS               ND   LAW ENFORCEMENT

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:38 PM CDTSevere Thunderstorm WarningFGFBeltrami67 min
Jun 5, 1:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin63 min
Jun 5, 2:13 PM CDTSevere Thunderstorm WarningFGFClay62 min
Jun 5, 3:09 PM CDTTornado WarningFGFOtter Tail66 min
Jun 5, 3:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay61 min
Jun 5, 3:34 PM CDTSevere Thunderstorm WarningFGFNorman56 min
Jun 5, 3:39 PM CDTSevere Thunderstorm WarningFGFGrant51 min
Jun 5, 4:11 PM CDTTornado WarningFGFOtter Tail34 min
Jun 5, 4:29 PM CDTSevere Thunderstorm WarningFGFGrant61 min
Jun 5, 4:35 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake55 min
Jun 5, 5:05 PM CDTSevere Thunderstorm WarningFGFBeltrami55 min
Jun 5, 5:06 PM CDTTornado WarningFGFGrant39 min
Jun 5, 5:11 PM CDTSevere Thunderstorm WarningFGFClearwater64 min
Jun 5, 5:44 PM CDTTornado WarningFGFGrant18 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.